Lightning, Coosa
- When
- August 12, 4:06 PM CST
- Where
- Coosa County, 0.4 mi SSW of Goodwater
- Injuries
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 33.065, -86.053
A person was injured when struck by lightning.
On Monday, August 12, isolated thunderstorms developed during the afternoon as a result of diurnal heating. Lightning struck one person in Coosa county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
On Monday, August 12, isolated thunderstorms developed during the afternoon as a result of diurnal heating. Lightning struck one person in Coosa county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 12, 2:51 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 351 PM CDT MON AUG 12 2013 .DISCUSSION... A SURFACE FRONT SITS TO OUR NORTH THIS AFTERNOON...STRETCHING ACROSS THE OHIO RIVER VALLEY...ACROSS THE MISSOURI BOOTHEEL AND THRU NORTHERN ARKANSAS. THIS BOUNDARY WILL SINK SOUTHWARD OVER THE NEXT SEVERAL DAYS...BRINGING EXTENSIVE RAINFALL TO CENTRAL ALABAMA THROUGH MUCH OF THE WEEK. FIRST...ACTIVITY TODAY IS DIURNALLY DRIVEN AND WILL DIMINISH WITH SUNSET. GIVEN MOIST LOW LEVELS AND LIGHT WINDS...PATCHY FOG IS POSSIBLE AGAIN TONIGHT...MAINLY IN LOW LYING AREAS AND VALLEYS. AS THE FRONT APPROACHES THE AREA OVERNIGHT...THERE COULD BE AN INCREASE IN RAIN ACTIVITY ACROSS THE NORTHWEST BEFORE SUNRISE TUESDAY MORNING. EXPECT ACTIVITY TO BECOME MORE WIDESPREAD DURING THE MORNING HOURS AS SURFACE HEATING INCREASES AND A SHORT WAVE APPROACHES FROM THE WEST. TOMORROW...THE BETTER CHANCES FOR RAIN WILL BE ACROSS THE NORTH...BUT EXPECT LIKELY SHOWERS AND THUNDERSTORMS AREAWIDE. WITH A MOIST AIRMASS IN PLACE...HEAVY RAINFALL IS POSSIBLE. THE APPROACH OF THIS FRONT AND SHORTWAVE SIGNALS A CHANGE IN WEATHER PATTERN ACROSS THE SOUTHEASTERN CONUS. AS RIDGING PULLS BACK TO THE DESERT SOUTHWEST AND EXTENDS NORTHWARD ALONG THE ROCKIES...A LONG WAVE TROUGH WILL DEVELOP OVER THE EASTERN CONUS. THE AXIS OF THE TROUGH REMAINS TO OUR WEST THROUGH MUCH OF THE WEEK...ALLOWING FOR MOISTURE TO STREAM NORTHWARD INTO THE AREA. THE FRONT WILL SLOW AND LIKELY STALL OVER THE AREA. THIS BOUNDARY...A MOIST AIRMASS...AND IMPULSES ROTATING AROUND THE BASE OF THE LONGWAVE TROUGH WILL ALL COMBINE FOR A WET WEEK. GIVEN THE PROGRESSION OF THE FRONT...RAIN CHANCES WILL BE GREATEST ACROSS THE NORTH FOR THE FIRST HALF OF THE WEEK...SHIFTING SOUTHWARD FOR THE SECOND HALF OF THE WEEK. CONVECTIVE RAINFALL WILL BE HEAVY...AND COULD RESULT IN A LOCALIZED FLASH FLOOD THREAT EARLY IN THE FORECAST PERIOD. AS RAINFALL CONTINUES FOR SEVERAL DAYS AND GROUND CONDITIONS BECOME MOIST...THE FLOOD THREAT COULD TRANSITION TO MORE OF AN AREAL AND STREAM/RIVER PROBLEM. CURRENTLY...UNCERTAINTY IS HIGH REGARDING WHERE A RAIN AXIS WILL SET UP EACH DAY. WILL WAIT AND SEE HOW GROUND CONDITIONS RESPOND OVER THE NEXT 48 HOURS...BEFORE ADJUSTING THE FLOODING THREATS IN THE HWO. MODELS SHOW THE FRONT SINKING SOUTH OF THE AREA OVER THE WEEKEND...BUT WITH A CLOSED UPPER LOW CROSSING THE TENNESSEE VALLEY...RAIN WILL REMAIN POSSIBLE...ALTHOUGH COVERAGE SHOULD BE LOWER AND RAINFALL LIGHTER. WITH RAIN AND CLOUD COVER EXPECTED THROUGH MUCH OF THE FORECAST PERIOD...KEPT FORECASTED HIGHS BELOW GUIDANCE. HIGHS SHOULD BE IN THE 80S MOST DAYS WITH OVERNIGHT LOWS IN THE UPPER 60S AND LOWER 70S. 14 && .AVIATION... 18Z TAF DISCUSSION. SCATTERED SHOWERS HAVE ALREADY DEVELOPED ACROSS THE NORTHERN TERMINALS AND VERTICAL DEVELOPMENT SHOULD CONTINUE THROUGHOUT THE AFTERNOON WITH SCATTERED THUNDERSTORMS EXPECTED AS WELL. FOR NOW...HAVE ONLY INCLUDED VCTS IN THE TAFS. SHOWERS AND THUNDERSTORMS WILL IMPACT THE MAJORITY OF THE TAF SITES THIS AFTERNOON BUT WHEN AND WHICH TAF SITES ARE STILL THE MAIN QUESTIONS. THEREFORE...WILL HAVE TO WATCH THE TAF SITES CLOSELY THIS AFTERNOON AS AMENDMENTS MAY BECOME NECESSARY. CONVECTION SHOULD WEAKEN AND DISSIPATE AROUND SUNSET. PATCHY MVFR FOG WILL BE POSSIBLE NEAR SUNRISE BUT WILL BE DEPENDENT UPON RAINFALL AMOUNTS THIS AFTERNOON. ANY VISIBILITY RESTRICTIONS SHOULD IMPROVE BY 14Z GIVEN WAY TO VFR CONDITIONS. 05/MA && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 86 70 83 69 / 40 70 40 60 20 ANNISTON 71 87 71 84 70 / 40 70 40 70 30 BIRMINGHAM 73 87 72 84 71 / 40 70 40 70 30 TUSCALOOSA 74 89 73 86 72 / 40 70 50 70 30 CALERA 72 87 72 84 71 / 40 70 40 70 40 AUBURN 71 86 71 84 70 / 30 70 40 70 50 MONTGOMERY 73 90 73 87 73 / 30 70 40 70 50 TROY 73 89 72 87 72 / 30 60 40 70 50 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1246 PM CDT MON AUG 12 2013 ALZ011>015-017>050-131800- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1246 PM CDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL IS EXPECTED AT TIMES ACROSS CENTRAL ALABAMA WITH LOCALIZED FLASH FLOODING POSSIBLE FROM NOON THROUGH 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE ON TUESDAY AND WEDNESDAY AS A FRONT STALLS ACROSS THE AREA. FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY OVER THE NORTHWESTERN COUNTIES..GENERALLY NORTH OF INTERSTATE 20 AND WEST OF INTERSTATE 65. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TUESDAY INTO WEDNESDAY.
The Maxwell AFB radar (KMXX), 64 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
1 lightning. Local standard time, as filed.
A person was injured when struck by lightning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474434.